North Carolina, 2023

Damaging Winds in North Carolina, July 2, 2023

July 2, 2023 · NWS RAH · 6 events in 5 counties and zones

An area of showers and thunderstorms developed in southwest Virginia, then moved east-southeast straddling the VA-NC border. The bulk of the reports (all wind) occurred north of the Triad in Blacksburg's area, but reports occurred on both sides of the border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of showers and thunderstorms developed in southwest Virginia, then moved east-southeast straddling the VA-NC border. The bulk of the reports (all wind) occurred north of the Triad in Blacksburg's area, but reports occurred on both sides of the border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 1:51 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 2, 1:51 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
251 PM EDT Sun Jul 2 2023

.SYNOPSIS...
A strong ridge of high pressure centered over the eastern Gulf Coast
will shift east to Florida through Monday, as an upper level trough
and surface cold front approach our area from the northwest. This
front will hold over southern Virginia and western North Carolina
through the Fourth of July.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 135 PM Sunday...

Multiple hazards remain at play today, including excessive heat and
the threat for severe storms.

The low-amplitude ridge centered over the SE US will shift east over
the western Atlantic late in the day as a mid/upper level shortwave
trough over the mid MS Valley migrates eastward into the Ohio and Tn
Valleys. Low level thicknesses are starting out 10 meters warmer
than yesterday, with afternoon thicknesses potentially yielding a
net difference of +15 meters, strongly indicating central NC should
be well on it's way to the warmest day of the year/season. With only
some patchy stratus/fog around this morning and with convective
build-up expected to be very late in the day, strong
insolation/heating is expected to support  highs in the lower 90s in
the Triad and the mid 90s across the rest of central NC. Factoring
soupy dew points in the lower to even mid 70s, heat index values
will peak in the upper 90s to around 100 in the Triad and between
103 and 107 across the rest of the area. Considering several factors
which includes: 1)Today will be the 1st of three consecutive days in
which heat indices are expected to reach 100 to 105F 2)Holiday
weekend and the host of outdoor gatherings/activities 3)The first
hot spell this season(June averaged 2-4 degrees); a heat advisory
remain in effect for central and eastern NC.

The first in a series convective clusters and associated upper
impulses(MCV)has sparked some re-develLuchettiopment of storms over the
northern NC/southern VA foothills. Based on simple linear
extrapolation, this 1st round of convection should move across the
northern Piedmont and potentially northern coastal plain counties.

Another round of showers and storms is possible during the evening
and overnight hours as the next potential cluster of storms move
east from off the higher terrain and into our area. Aided by steep
lapse rates aloft/modified EML, strong destablization with moderate
deep layer shear of around 20 to 25 kts will support a threat of
severe storms during the afternoon/evening, greatest across the
northern Piedmont. Given the substantially weaker shear east of US
1, convection evolution is expected to exhibit a weakening trend as
the storms advance east across the areaLuchetti.

Probabilistic guidance suggests any stratus/fog development should
remain very limited Monday morning. Lows in the lower to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 250 PM Sunday...

..Excessive heat will continue along with a risk to strong to
severe thunderstorms...

The persistent upper level ridge across the lower MS Valley
continues to shift east and will become centered near FL by Monday
afternoon. The upper level trough across the Great Lakes shifts east
and touch south on Monday and Monday night while 500 mb heights
across NC remain largely unchanged. Mid level flow strengthens a bit
given the approaching trough and steadfast ridge. At the surface, a
weak surface low tracks northeast and a trailing cold front advances
east toward the southern Appalachians late Monday with a surface
trough extending north to south across the Piedmont of VA and NC.

The air mass across central NC on Monday will be largely unchanged
with morning low level thickness values similar to perhaps a touch
warmer than today. Given a hot and humid air mass and a cyclonic
flow aloft, the atmosphere will be ready for convection on Monday.
Expect convective activity this afternoon and evening will have
waned by daybreak Monday with any organized structure east of
central NC. The question then becomes where convection will
initiate. High res CAMs suggest convection will fire along the coast
with a band or broken band developing east of the Blue Ridge in
VA/NC toward mid to late afternoon. This band of convection
should shift east and intensify. The greatest chance of
convection and PoPs appear warranted across the north,
especially early in the afternoon with the PoP axis shifting
south and east into the evening. Given timing differences and
the approaching upper trough there is a good chance that some
convection could linger into the overnight. SPC continues a
slight risk for severe storms across just about all of central
NC with a primary threat of damaging winds. Expect a strongly
unstable airmass and with bulk shear values of 20 to 30kts
expect some storm organization into clusters and linear
structures.

Again the air mass on Monday will be similar to perhaps a touch
warmer and with Monday the second day, the air mass and soils will
already be primed for a hot one. High temperatures should again
reach well into the 90s with 93 at KGSO, 97 at KRDU and 97 at KFAY.
With surface dewpoints holding well into the 70s, afternoon
head index values will reach the 105-109 range over much of the
area outside of the Triad and near the VA border. A heat advsory
will be issued from 10am to 8pm. Lows Monday night will range
in the lower to mid 70s. -Blaes
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 220 PM Saturday...

An increasingly diffuse frontal zone will linger over the area this
week as an upper the shortwave moving through the Midwest today
lifts off to the northeast and leaves relatively weak and baggy
westerly flow across most of the Southeast.  Although the airmass
will not change significantly with the front, especially wrt to
humidity, 850mb temps gradually drop throughout the week and
guidance indicates a slow trend back from the mid 90s Tue to more
normal in the upper 80s and lower 90s.   Tue may be another and
perhaps last day of Heat Advisory criteria. The front will initially
provide better focus for convection on Tue, with a lean toward the
southern and eastern CWA based on current guidance, and then
transition to a little more diurnally driven nature of storms but
still in a weakly capped and moist environment. POPs are thus
relatively high in the 40-50 range Wed and Thu and should increase
again Fri/Sat as another shortwave digs into the Midwest and a cold
front approaches the region.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 130 PM Sunday...

VFR conditions will dominant across central NC over the next 24
hours. The exception will be with any convection that holds together
as model guidance indicates a series of convective clusters
developing or crossing the higher terrain and moves east into the
area this afternoon and into the evening hours. The highest rain
chances are expected across western/Triad terminals with
showers/storms generally expected to decrease in coverage and
intensity as they move east into central and eastern NC. Otherwise,
the chance of seeing any restrictions/impacts at the remainder of
the TAF sites is too low to include with the 18z/02 TAF issuance and
will handle in storms and associated restrictions with future
amendments. Surface winds will be from the SW or WSW, light through
daybreak then 8-12 kts with only sporadic gusts today.

Looking beyond 18Z Monday: Scattered shower/storm are expected area-
wide again Monday afternoon/evening. Thereafter, diurnally driven
storms could become primarily eastern NC centric. Patchy morning fog
will also pose a daily threat.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ008>011-
024>028-040>043-073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...CBL
SHORT TERM...Blaes
LONG TERM...BLS
AVIATION...CBL
Hazardous weather outlook, Jul 2, 2:05 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
305 PM EDT Sun Jul 2 2023

NCZ010-011-024>028-040>043-031915-
Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
Johnston-Wilson-
305 PM EDT Sun Jul 2 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, strong to severe storms will again be possible Monday
afternoon through the evening. Damaging winds will be the primary
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008-009-031915-
Granville-Vance-
305 PM EDT Sun Jul 2 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms will again be possible Monday afternoon
through the evening. Damaging winds will be the primary severe
weather threat.

Additionally, heat index values are expected to climb to the upper
90s to near 100 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ023-031915-
Alamance-
305 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms will again be possible Monday afternoon
through the evening. Damaging winds will be the primary severe
weather threat.

Additionally, heat index values are expected to climb to the upper
90s to near 100 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>078-083>086-088-089-031915-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
305 PM EDT Sun Jul 2 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered strong to severe storms are possible this
afternoon through the evening. Damaging wind gusts over 60 mph are
the greatest threat, with large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, strong to severe storms will again be possible Monday
afternoon through the evening. Damaging winds will be the primary
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-031915-
Forsyth-Guilford-Davidson-Randolph-
305 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe storms are possible today, mainly late
this afternoon through the evening. Damaging wind gusts over 60 mph
are the greatest threat, with large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms will again be possible Monday afternoon
through the evening. Damaging winds will be the primary severe
weather threat.

Additionally, heat index values are expected to climb into the upper
90s to near 100 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-031915-
Person-
305 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms will again be possible Monday afternoon
through the evening. Damaging winds will be the primary severe
weather threat.

Additionally, heat index values are expected to climb into the upper
90s to near 100 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 2, 8:23 AM EST, 6 hours before
Preliminary Local Storm Report
National Weather Service Raleigh NC
923 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     2 NNE Seagrove          35.57N 79.76W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on Ridge Road.

&&
Local storm report, Jul 2, 8:29 AM EST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
929 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     7 E Seagrove            35.56N 79.66W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on Erect Road.

&&
Local storm report, Jul 2, 9:00 AM EST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1000 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     6 E New Hope            35.55N 79.92W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on High Pines Church Road.

&&
Local storm report, Jul 2, 9:02 AM EST, 5 hours 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Raleigh NC
1002 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     1 SE Albemarle          35.35N 80.18W
07/01/2023                   Stanly             NC   Public

            Trees down and roof damage.

0727 PM     Tstm Wnd Dmg     2 SSW Pinehurst         35.16N 79.47W
07/01/2023                   Moore              NC   911 Call Center

            Tree down at the 3000 block of Linden Rd.

0720 PM     Tstm Wnd Dmg     6 E New Hope            35.55N 79.92W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on High Pines Church Road.

0719 PM     Tstm Wnd Dmg     2 NNW Southern Pines    35.21N 79.42W
07/01/2023                   Moore              NC   911 Call Center

            Tree down at N Knoll Rd and Steeplechase
            Way.

0715 PM     Tstm Wnd Dmg     2 ESE Taylortown        35.21N 79.46W
07/01/2023                   Moore              NC   911 Call Center

            Trees and branches fell on a transformer,
            causing it to catch fire.

0705 PM     Tstm Wnd Dmg     2 NNE Seagrove          35.57N 79.76W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on Ridge Road.

0705 PM     Tstm Wnd Dmg     2 SSW Ulah              35.62N 79.85W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on Pisgah Covered Bridge Road.

0654 PM     Tstm Wnd Dmg     5 WNW Carthage          35.39N 79.49W
07/01/2023                   Moore              NC   911 Call Center

            Tree down at NC Highway 24-27 and Plank Rd.

0638 PM     Tstm Wnd Dmg     1 NNE Lemon Springs     35.39N 79.20W
07/01/2023                   Lee                NC   911 Call Center

            911 Call Center reports a downed tree
            blocking the road near Greenwood Road and
            Joe Matthews Road.

0635 PM     Tstm Wnd Dmg     7 E Seagrove            35.56N 79.66W
07/01/2023                   Randolph           NC   911 Call Center

            Tree down on Erect Road.

0634 PM     Tstm Wnd Dmg     Erwin                   35.32N 78.68W
07/01/2023                   Harnett            NC   911 Call Center

            Tree down near the intersection of South
            13th street and West B Street in Erwin, NC.
            Time estimated by radar.

0627 PM     Tstm Wnd Dmg     4 WSW Lillington        35.37N 78.88W
07/01/2023                   Harnett            NC   911 Call Center

            Tree down blocking the roadway along NC 27,
            in between Holder Road and Autry Road. Time
            estimated by radar.

0614 PM     Tstm Wnd Dmg     4 ENE Olivia            35.39N 79.04W
07/01/2023                   Harnett            NC   911 Call Center

            Tree down on a powerline near Rosser Pittman
            Road and McNeil Road. Time estimated by
            radar.

0605 PM     Tstm Wnd Dmg     3 N Cumnock             35.59N 79.24W
07/01/2023                   Chatham            NC   911 Call Center

            A tree was reported down near the
            intersection of Rosser Rd and Lydia Perry
            Rd. Time estimated by radar.

0555 PM     Tstm Wnd Dmg     5 NE Goldston           35.64N 79.26W
07/01/2023                   Chatham            NC   911 Call Center

            A tree was reported down near the
            intersection of Pittsboro Goldston Rd and
            Dewitt Smith Rd. Time estimated by radar.

0544 PM     Tstm Wnd Dmg     1 NW Moncure            35.62N 79.09W
07/01/2023                   Chatham            NC   911 Call Center

            A tree was reported down near the
            intersection of Moncure Pittsboro Rd and
            Highway US-1. Time estimated by radar.

0520 PM     Tstm Wnd Dmg     5 N Franklinville       35.82N 79.70W
07/01/2023                   Randolph           NC   911 Call Center

            Multiple trees down near Grays Chapel
            including a tree down on route 22 and
            another on Old Liberty Road.

0515 PM     Tstm Wnd Dmg     4 W Liberty             35.85N 79.64W
07/01/2023                   Randolph           NC   911 Call Center

            Corrects time from previous tstm wnd dmg
            report from 4 W Liberty. Tree down near
            Ramseur Julian Road.

0514 PM     Tstm Wnd Dmg     4 NW Carrboro           35.95N 79.13W
07/01/2023                   Orange             NC   911 Call Center

            Emergency manager reports a tree down across
            the roadway near the intersection of
            Dairlyland Rd and Triple Crown Dr. Time
            estimated by radar.

0508 PM     Tstm Wnd Dmg     2 E Efland              36.06N 79.14W
07/01/2023                   Orange             NC   911 Call Center

            Emergency manager reports a tree was down
            across the roadway near the 2100 block of
            Moorefields Rd in Efland. Time estimated by
            radar.

0506 PM     Tstm Wnd Dmg     4 ESE Teer              35.92N 79.17W
07/01/2023                   Orange             NC   Trained Spotter

            Large tree down on powerlines near the
            intersection of Katie Lane and NC Highway
            54. Time estimated by radar.

0454 PM     Tstm Wnd Gst     2 NE Alamance           36.05N 79.47W
07/01/2023  M46 MPH          Alamance           NC   ASOS

            ASOS station KBUY Burlington.

0450 PM     Tstm Wnd Dmg     4 S Alamance            35.97N 79.49W
07/01/2023                   Alamance           NC   911 Call Center

            1 tree down at Friendship Rock Creek Rd and
            Boyd Wright Rd.

0450 PM     Tstm Wnd Dmg     3 SE Alamance           35.99N 79.45W
07/01/2023                   Alamance           NC   911 Call Center

            1 tree down on R Dean Coleman Road.

0447 PM     Tstm Wnd Dmg     3 SSE Alamance          35.99N 79.46W
07/01/2023                   Alamance           NC   911 Call Center

            Multiple trees down on NC-49.

0445 PM     Tstm Wnd Dmg     2 SSE Alamance          36.00N 79.47W
07/01/2023                   Alamance           NC   911 Call Center

            1 tree down at Dr Pickett Rd and Friendship
            Patterson Mill Rd.

0443 PM     Tstm Wnd Dmg     Alamance                36.03N 79.49W
07/01/2023                   Alamance           NC   911 Call Center

            Emergency manger reports numerous trees down
            across Alamance, with one tree involving a
            car. No injuries were reported. Time
            estimated by radar.

0440 PM     Tstm Wnd Dmg     Alamance                36.04N 79.49W
07/01/2023                   Alamance           NC   911 Call Center

            1 tree down on Pond Rd.

0416 PM     Tstm Wnd Dmg     1 N Aberdeen            35.16N 79.42W
07/01/2023                   Moore              NC   911 Call Center

            Multiple reports of trees and powerlines
            down between Aberdeen, Southern Pines, and
            Pinehurst. Time estimated by radar.

1135 PM     Flash Flood      2 SSW Durham            35.95N 78.93W
06/30/2023                   Durham             NC   Mesonet

            Third Fork Creek TFMN7 in minor flood and
            still rising.

1135 PM     Flash Flood      2 SSW Durham            35.95N 78.93W
06/30/2023                   Durham             NC   Mesonet

            Third Fork Creek,TFMN7 USGS Gauge, went into
            minor flood stage.

1135 PM     Flash Flood      2 SSW Durham            35.95N 78.93W
06/30/2023                   Durham             NC   Mesonet

            Third Fork Creek USGS Guage (TFMN7)in minor
            flood stage and still rising.

1125 PM     Flash Flood      2 SSW Durham            35.95N 78.93W
06/30/2023                   Durham             NC   Other Federal

            USGS river gauge on Third Fork Creek at MLK
            Parkway in Durham reached moderate flood
            stage.

1053 PM     Tstm Wnd Dmg     2 SSE Pittsboro         35.70N 79.16W
06/30/2023                   Chatham            NC   Utility Company

            Trees down resulting in power outages.

1045 PM     Flash Flood      1 NE Durham             36.00N 78.90W
06/30/2023                   Durham             NC   911 Call Center

            City of Durham reports high water and
            numerous vehicles stranded between 1045 PM
            and 1115 PM.

1015 PM     Flash Flood      1 SSE Durham            35.96N 78.91W
06/30/2023                   Durham             NC   911 Call Center

            Cars stranded in flooded roadways near the
            intersection of Fayetteville St. and Pilot
            Street.

1013 PM     Tstm Wnd Dmg     1 E Fearrington         35.81N 79.05W
06/30/2023                   Chatham            NC   Utility Company

            Trees down resulting in power outages.

1002 PM     Tstm Wnd Dmg     4 NE Fearrington        35.85N 79.03W
06/30/2023                   Chatham            NC   911 Call Center

            Several reports of trees down in the area.
            Power outages also noted.

0945 PM     Tstm Wnd Dmg     4 SSE Chapel Hill       35.87N 79.02W
06/30/2023                   Orange             NC   Emergency Mngr

            Emergency management reported multiple trees
            down, along with damage to a car and a
            non-residential building/structures along
            Mangum Ct. Time estimated by radar.

&&

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Person

When
July 2, 2:23 PM EST
Where
Person County, 1.67 mi SE of Cavel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.416, -78.946

Trees were reported down between Gravitte Rd and Halifax Rd northeast of Roxboro.

Thunderstorm Wind, Granville

When
July 2, 2:30 PM EST
Where
Granville County, 3.1 mi N of Cornwall
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.525, -78.672

Several trees were reported down in northwestern Granville County.

Thunderstorm Wind, Vance

When
July 2, 2:48 PM EST
Where
Vance County, 0.54 mi SE of Townsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.495, -78.423

Numerous reports of trees and power lines down throughout northern Vance County, including around Townsville.

Thunderstorm Wind, Vance

When
July 2, 2:54 PM EST
Where
Vance County, 0.84 mi NNW of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.410, -78.328

Power outages were reported due to fallen trees on power equipment near the town of Middleburg.

Thunderstorm Wind, Warren

When
July 2, 2:56 PM EST
Where
Warren County, 0.24 mi SW of Drewry
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.448, -78.303

Multiple trees were reported down over northwestern Warren County.

Thunderstorm Wind, Edgecombe

When
July 2, 4:31 PM EST
Where
Edgecombe County, 2.99 mi NE of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.009, -77.530

Trees were reported down along NC Highway 97 near the town of Leggett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101218, 1101219, 1101220, 1101224, 1101222, 1101225.